Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 209, NWS Albuquerque, NM

August 8, 2019Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2019, 4:32 PM MDT for Colfax County, Union County, New Mexico. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2019, 4:32 PM MDT (22:32 UTC)
Expired
Aug 8, 2019, 4:43 PM MDT
In force
11 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:39 PM MDT, 53 minutes earlier.

Area forecast discussion, Aug 8, 3:39 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
339 PM MDT Thu Aug 8 2019

.SYNOPSIS...
Monsoon moisture will continue to linger over New Mexico through the
upcoming weekend with scattered to numerous showers and
thunderstorms redeveloping each day. A few upper level disturbances
will also move north northeastward into the Land of Enchantment,
enhancing the development of these storms, and a weak cold front will
remain stalled over northeastern parts of the state where stronger
storms will be found. Slow-moving thunderstorms could occasionally
produce locally heavy downpours. Temperatures will generally remain
near normal in western and central New Mexico, and generally above
average in most of the eastern half of the state, the exception being
in the northeast where slightly cooler air will be found.

&&

.DISCUSSION...
High pressure aloft has been sliding farther east into TX today with
less thunderstorm coverage thus far, but the northeast will likely
remain a favored area due to the weak backdoor cold front. Storms in
this northeastern area (Colfax, Union, Mora, Harding counties) will
also be capable of turning strong to severe through the evening. We
are also noting a shortwave aloft in Sonora that will lift northward
over eastern AZ and near western NM tonight into Friday.

This short wave could set the stage for an active Friday with
regards to thunderstorms in the west. The deep monsoon moisture plume
will continue standing over the state, and the whereabouts of the
Sonora wave could dictate the evolution of convection. Outside of the
west, storms are expected to initiate over the high terrain areas,
and also into the northeast corner of the state where the backdoor
cold front will have stalled. This boundary will pose challenges in
the temperature forecast for Friday afternoon, and the feature could
also induce increased directional shear with stronger to severe
storms.

By Saturday the front will have washed out, and the overall
consensus from the forecast models is that QPF will be slightly less
than Friday. However, a robust inverted trough is being depicted,
essentially on the same track as its predecessor, northward into
Sonora by late Saturday. The trajectory is then depicted to come into
western NM late Saturday night into Sunday. Forecast models vary on
the exact trajectory, but with the presence of a low moving inland
over Oregon, the Old Mexico trough should be drawn into our area with
ease by Sunday. This would keep the monsoon moisture coming while a
slug of (relatively vigorous for this time of year) forcing and lift
accompanies and yields a healthy crop of scattered to numerous
storms. Flash flooding from stronger and deep, moist convection
cannot be ruled out any day Friday through Sunday, but the southerly
steering winds appear to periodically creep upward to 15 to 25 mph,
helping move storms along at a quick pace. Training cells and storms
anchored to high terrain points will be most problematic for
flooding.

The remnants of the trough from Old Mexico could still be tracking
across northern NM into Monday, but on its heels much drier air is
expected to spill in. On its own this would suggest a downtrend in
convection for Tuesday, but another backdoor front could recharge the
moisture in the northeast. The state of the moisture will then be
attempting to increase by the middle of next week as high pressure
builds back closer to NM, but there is not notable consensus on
this.

52

&&

.FIRE WEATHER...
The center of the upper level high pressure system is forecast to
remain over TX until the middle of next week when it may migrate
westward near southern and eastern NM.  Rich monsoon moisture will
stream north and northeastward across NM through Monday with daily
rounds of showers and thunderstorms. Friday will be an especially
active period thanks to a disturbances traveling with the monsoon
flow and across NM. Another disturbance should track across the west
Sunday, then across the northeast Monday, with especially widespread
precipitation. With PWATs around and over 1 inch, locally heavy
rainfall will be possible each day with a risk of flash flooding
below burn scars.

Drier air will begin to filter over western areas from the west with
decreased convection starting Monday. Tuesday may remain
convectively active along and east of the central mountain chain due
to a back door front that will deliver a shallow layer of moisture.
That moisture should scour out by Wednesday as the upper high moves
closer with a less active day possible.

High temperatures will generally vary from near to several degrees
above normal each day with the warmest departures above normal
across eastern areas. There will be some below normal readings west
of the continental divide Friday and Sunday. Pockets of poor
ventilation are expected across western areas Friday through Sunday,
then over north central areas Monday.

44

&&

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will favor the Sangre
de Cristo Mountains, northeast areas, and the southern tier of
mountains this afternoon and evening. Scattered to isolated activity
is expected elsewhere, except for dry weather around FMN. A back
door front across the northeast will serve as a focus for a broad
complex of storms probably resulting in flight diversions. Storms
will become more isolated after midnight with the latest mesoscale
models favoring the southwest mountains. Storms will become more
widespread Saturday. High temperatures this afternoon will vary from
near normal to around 10 degrees above normal, making density
altitude an important consideration near complex terrain.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  89  62  90 /  10  20  30  30
Dulce...........................  54  87  54  86 /  20  30  40  40
Cuba............................  60  87  57  85 /  20  40  60  40
Gallup..........................  59  84  55  86 /  30  50  50  60
El Morro........................  57  80  52  81 /  40  80  50  60
Grants..........................  59  83  53  84 /  40  70  50  60
Quemado.........................  58  79  54  80 /  40  80  50  70
Datil...........................  57  81  53  81 /  50  80  60  80
Glenwood........................  64  86  61  87 /  40  70  50  70
Chama...........................  52  79  52  76 /  30  50  60  60
Los Alamos......................  64  85  61  83 /  30  50  60  60
Pecos...........................  59  83  58  82 /  30  70  60  60
Cerro/Questa....................  54  80  54  80 /  40  60  60  70
Red River.......................  48  73  48  73 /  50  70  60  80
Angel Fire......................  43  76  44  76 /  40  80  60  80
Taos............................  55  85  55  84 /  30  50  60  60
Mora............................  54  80  54  81 /  40  80  60  70
Espanola........................  62  90  60  89 /  30  40  60  50
Santa Fe........................  64  85  61  84 /  30  60  60  60
Santa Fe Airport................  63  89  59  87 /  30  40  60  50
Albuquerque Foothills...........  69  91  65  90 /  30  50  60  50
Albuquerque Heights.............  71  92  68  91 /  30  40  50  40
Albuquerque Valley..............  66  94  63  93 /  30  40  50  30
Albuquerque West Mesa...........  69  92  66  91 /  30  40  50  40
Los Lunas.......................  65  93  62  92 /  30  40  50  30
Rio Rancho......................  69  93  66  92 /  30  40  50  40
Socorro.........................  68  95  67  95 /  60  40  50  40
Sandia Park/Cedar Crest.........  61  86  59  85 /  30  60  60  50
Tijeras.........................  64  89  60  88 /  30  60  60  50
Moriarty/Estancia...............  56  89  55  88 /  30  50  60  40
Clines Corners..................  60  85  58  85 /  30  60  60  50
Gran Quivira....................  62  90  60  88 /  30  60  60  50
Carrizozo.......................  65  91  64  90 /  40  60  60  40
Ruidoso.........................  55  85  55  83 /  50  70  60  60
Capulin.........................  57  82  57  86 /  60  80  60  60
Raton...........................  57  85  55  90 /  50  80  70  70
Springer........................  58  86  57  89 /  50  80  70  60
Las Vegas.......................  56  83  56  83 /  30  70  60  60
Clayton.........................  63  87  63  94 /  60  50  70  30
Roy.............................  61  84  61  89 /  40  60  70  40
Conchas.........................  68  92  68  98 /  40  40  70  20
Santa Rosa......................  68  95  67  97 /  30  30  60  30
Tucumcari.......................  68  95  68 100 /  30  30  60  20
Clovis..........................  68  96  67  97 /  30  20  50  10
Portales........................  70  98  69  99 /  30  20  40  10
Fort Sumner.....................  69  96  68  96 /  30  30  60  20
Roswell.........................  74 103  74 102 /  30  20  40  20
Picacho.........................  66  94  65  92 /  40  40  50  50
Elk.............................  63  89  62  88 /  50  60  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Aug 8, 3:14 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Thu Aug 8 2019

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
314 AM MDT Thu Aug 8 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon and
evening.  Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding, especially
over and near recent burn scars and urban areas. Additionally, across
northeast New Mexico, a few storms may also become marginally severe
with hail near one inch in diameter and gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous showers and thunderstorms are expected Friday through the
weekend. These storms will continue to be capable of heavy rain and
flash flooding. Somewhat drier air may work into New Mexico early
next week, which will scale back thunderstorm coverage and heavy rain
potential, but scattered storms will persist.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, and any severe
weather or flooding through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 8, 2:41 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT Thu Aug 8 2019

NMZ527-530-082115-
Union County-Raton Ridge/Johnson Mesa-
241 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 9 miles north of Des Moines, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3678 10381 3689 10398 3700 10394 3700 10353
TIME...MOT...LOC 2041Z 220DEG 15KT 3690 10384

33
Special weather statement, Aug 8, 3:26 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
326 PM MDT Thu Aug 8 2019

NMZ530-082200-
Union County-
326 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 400 PM
MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Mount Dora, or 22 miles west of Clayton, moving
southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3643 10372 3651 10352 3627 10330 3615 10360
TIME...MOT...LOC 2126Z 332DEG 15KT 3641 10358

33
Special weather statement, Aug 8, 4:26 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
426 PM MDT Thu Aug 8 2019

NMZ528>532-082300-
Far Northeast Highlands-Union County-Eastern San Miguel
County-Harding County-Northeast Highlands-
426 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...
HARDING...CENTRAL UNION AND SOUTHEASTERN MORA COUNTIES UNTIL 500 PM
MDT...

At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grenville to near Maes. Movement was east
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Clayton, Roy, Mosquero, Grenville, Bueyeros, Chicosa Lake State Park,
Clayton Lake State Park, Solano, Mount Dora and Bell Ranch.

&&

LAT...LON 3541 10394 3553 10467 3659 10369 3659 10300
TIME...MOT...LOC 2226Z 258DEG 22KT 3655 10368 3561 10455

33
Special weather statement, Aug 8, 4:28 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
428 PM MDT Thu Aug 8 2019

NMZ527-530-082300-
Union County-Raton Ridge/Johnson Mesa-
428 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
Capulin, or 8 miles west of Des Moines, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Des Moines and Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3678 10410 3685 10396 3668 10368 3651 10401
TIME...MOT...LOC 2227Z 329DEG 11KT 3677 10399

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:41 PM MDTSpecial Weather StatementABQUnion34 min
Aug 8, 3:26 PM MDTSpecial Weather StatementABQUnion34 min
Aug 8, 4:02 PM MDTAreal Flood AdvisoryABQHarding, Mora118 min
Aug 8, 4:08 PM MDTAreal Flood AdvisoryABQMora, San Miguel112 min
Aug 8, 4:26 PM MDTSpecial Weather StatementABQHarding, Union34 min
Aug 8, 4:28 PM MDTSpecial Weather StatementABQUnion32 min
Aug 8, 5:05 PM MDTSevere Thunderstorm WarningABQHarding, Union25 min
Aug 8, 5:33 PM MDTSpecial Weather StatementABQHarding27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.